Alert archive / Idaho / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 49, NWS Pocatello, ID

September 8, 2014Bingham County, Bonneville County, Caribou County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Sep 8, 2014, 2:59 PM MDT for Bingham County, Bonneville County, Caribou County, Idaho. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2014, 2:59 PM MDT (20:59 UTC)
Expired
Sep 8, 2014, 3:22 PM MDT
In force
23 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bingham County, ID, Bonneville County, ID, Caribou County, ID

The radar

The Pocatello radar (KSFX), 118 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2014-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2014-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
2648 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

567 
WUUS55 KPIH 082059
SVRPIH
IDC011-019-029-082200-
/O.NEW.KPIH.SV.W.0049.140908T2059Z-140908T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
259 PM MDT MON SEP 8 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EAST CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO...
  SOUTHEASTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO...
  NORTHEASTERN CARIBOU COUNTY IN SOUTHEAST IDAHO...

* UNTIL 400 PM MDT

* AT 254 PM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED
  16 MILES NORTHWEST OF WAYAN...OR 18 MILES SOUTHWEST OF PALISADES...
  AND MOVING EAST AT 20 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL SOUTHERN BONNEVILLE COUNTY...
  RURAL NORTHERN CARIBOU COUNTY...
  RURAL SOUTHEASTERN BONNEVILLE COUNTY...
  RURAL NORTHEASTERN CARIBOU COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4289 11105 4304 11164 4329 11157 4325 11103
      4290 11104
TIME...MOT...LOC 2059Z 280DEG 18KT 4319 11146

$$

MESSICK
1 follow-up statement
850 
WWUS55 KPIH 082122
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
322 PM MDT MON SEP 8 2014

IDC011-019-029-082129-
/O.CAN.KPIH.SV.W.0049.000000T0000Z-140908T2200Z/
CARIBOU ID-BINGHAM ID-BONNEVILLE ID-
322 PM MDT MON SEP 8 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BONNEVILLE...
EXTREME EAST CENTRAL BINGHAM AND NORTHEASTERN CARIBOU COUNTIES IS
CANCELED...

AT 319 PM MDT...WEATHER SERVICE RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED OR MOVED OUT
OF THE AREA. THEREFORE THE WARNING IS CANCELED.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL SOUTHEASTERN BONNEVILLE COUNTY...
  RURAL NORTHEASTERN CARIBOU COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4289 11105 4304 11164 4329 11157 4325 11103
      4290 11104
TIME...MOT...LOC 2119Z 280DEG 18KT 4317 11133

$$

MESSICK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 12:57 PM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 8, 12:57 PM MDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
1257 PM MDT MON SEP 8 2014

.DISCUSSION...THE UPPER TROF DIGGING INTO NORTHERN CA TODAY IS
FORCING THE RIDGE TO BUILD OVER THE GREAT BASIN. THIS IS ALLOWING
THE FLOW OF TROPICAL MOISTURE INTO SOUTHERN ID. SHOWERS AND A FEW
TSTMS ARE EXPECTED THIS AFTN AND EVE OVER MAINLY THE SOUTHERN AND
EASTERN HIGHLANDS AND THE ADJACENT SNAKE RIVER PLAIN. ISOLATED
SHOWERS/TSTMS ARE ALSO POSSIBLE NEAR THE DIVIDE. ACTIVITY RETREATS
TO THE SE CORNER OF ID OVERNIGHT. A DRY COLD FRONT IS EXPECTED TO
MOVE THRU ID ON TUE...AS THE NORTHERN STREAM SAGS SOUTHWARD INTO
NORTHERN ID. THIS WILL PUSH THE TROPICAL MOISTURE OUT OF THE AREA
AS WELL AS BRINGING GUSTY WEST WINDS AND COOLER TEMPS. SHOWERS ARE
POSSIBLE IN THE EASTERN HIGHLANDS AND ALONG THE DIVIDE WHERE THE
STRONGER UPPER FLOW INTERACTS WITH THE TERRAIN. THE REST OF THE
PERIOD LOOKS DRY EXCEPT FOR A FEW SHOWERS ALONG THE DIVIDE DUE TO
THE FLOW INTERACTING WITH THE TERRAIN. ANOTHER SHOT OF COOLER AIR
WILL COME ON THU AS A BACK DOOR COLD FRONT SPILLS OVER THE DIVIDE
FROM A CANADIAN HIGH MOVING INTO MT AND WY. TEMPS BEGIN TO WARM
OVER THE WEEKEND AS UPPER RIDGING BUILDS BACK INTO THE WEST.
HEDGES

&&

.AVIATION...MOISTURE CONTINUES TO WORK ACROSS EASTERN IDAHO TODAY
AHEAD OF TOMORROW'S PASSING COLD FRONT. WE HAVE INCLUDED VCTS OR
VCSH AT ALL TAF SITE THROUGH THIS EVENING. STRONGER ACTIVITY MAY
PRODUCE SMALL AND WINDS OVER 40KTS ALONG WITH BRIEF HEAVY RAIN. AS
MOISTURE BEGINS TO GET PUSHED TOWARD OUR FAR EASTERN AREAS...WE
SHOULD VCSH/VCTS END EXCEPT AT KPIH AND POSSIBLY KIDA OVERNIGHT. THE
FRONT SWINGS THROUGH TOMORROW...WITH STRONG WINDS BEHIND IT. WINDS
OF 20-25KT SUSTAINED ARE LIKELY AT ALL 3 VALLEY SITES. WE WILL HAVE
TO WATCH FOR OCCASIONAL SWITCHES FROM SOUTH TO WEST WINDS IN THIS
PATTERN AT KSUN...AS SOMETIMES THE WINDS BECOME DOMINANT THROUGH
CANYONS TO THE WEST OF THE AIRPORT VS. UP THE WOOD RIVER VALLEY.
KEYES

&&

.FIRE WEATHER...SHOWERS AND ISOLATED/WIDELY SCATTERED STORMS WILL BE
POSSIBLE THROUGH THIS EVENING AS MOISTURE STREAMS NORTHEAST AHEAD
OF TOMORROW'S PASSING COLD FRONT. MOST THIS WILL BE OCCURRING
ALONG/SOUTH OF THE SNAKE RIVER...WITH A FEW STORMS POSSIBLE ACROSS
THE CENTRAL MOUNTAINS AND TOWARD MONIDA PASS. STRONG WINDS OVER
45MPH...SMALL HAIL AND BRIEF HEAVY RAIN ARE EXPECTED. FOR OVERNIGHT
AND TUESDAY...DRIER AIR WORKS INTO THE AREA AND PUSHES ANY
PRECIPITATION CHANCES TO NEAR ISLAND PARK SOUTH TOWARD BEAR LAKE IN
THE MOUNTAINS. MEANWHILE...WINDS PICK UP DURING THE DAY WITH
10-20MPH SUSTAINED WINDS POSSIBLE FOR MANY AREAS WITH GUSTS OF
20-30MPH. FOR THE SNAKE PLAIN AND MAGIC VALLEY...WINDS UP TO 30MPH
AND GUSTS TO 40MPH ARE LIKELY. HUMIDITY VALUES WILL DROP TO THE
10-15 PERCENT RANGE FOR MANY OF THE CENTRAL MOUNTAIN VALLEYS AND ALL
OF THE SNAKE PLAIN/MAGIC VALLEY. SINCE FUELS ARE NOT CRITICAL..WE
WILL NOT BE ISSUING ANY RED FLAG WARNINGS THIS TIME AROUND. COOLER
NORTHWEST FLOW WILL TAKE OVER BEHIND THE FRONT. INITIALLY WE WILL
SEE HIGHER HUMIDITIES THROUGH THE END OF THE WEEK...AND POSSIBLE
SHOWERS ALONG THE DIVIDE. THE WINDS WILL BE BREEZY THROUGH THURSDAY
BUT NOT NEARLY AS STRONG AS TOMORROW. AFTER THAT...DRY WEATHER
CONTINUES AS HIGH PRESSURE BUILDS OVER THE REGION.  KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Special weather statement, Sep 8, 1:48 PM MDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
148 PM MDT MON SEP 8 2014

IDZ022-023-082030-
ONEIDA ID-POWER ID-BANNOCK ID-
148 PM MDT MON SEP 8 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  EXTREME SOUTHEASTERN POWER COUNTY IN SOUTHEAST IDAHO
  NORTH CENTRAL ONEIDA COUNTY IN SOUTHEAST IDAHO

UNTIL 230 PM MDT

AT 146 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF VIRGINIA..MOVING NORTHEAST
AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   ROBIN...
   VIRGINIA...

LAT...LON 4271 11202 4245 11190 4238 11235 4250 11245
TIME...MOT...LOC 1948Z 245DEG 20KT 4244 11235

HEDGES
Special weather statement, Sep 8, 2:29 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
229 PM MDT MON SEP 8 2014

IDZ023-025-082130-
BEAR LAKE ID-CARIBOU ID-BANNOCK ID-FRANKLIN ID-
229 PM MDT MON SEP 8 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME NORTH CENTRAL FRANKLIN COUNTY IN SOUTHEAST IDAHO
  EAST CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO
  CENTRAL CARIBOU COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BEAR LAKE COUNTY IN SOUTHEAST IDAHO

UNTIL 330 PM MDT

AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES EAST OF VIRGINIA..MOVING NORTHEAST AT 25
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   NITER AND  LAGO...
   GRACE...
   SODA SPRINGS...
   CONDA...

LAT...LON 4289 11156 4252 11132 4237 11194 4258 11208
TIME...MOT...LOC 2029Z 242DEG 21KT 4252 11193

HEDGES

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 6:19 PM MDTSpecial Weather StatementPIHMadison, Teton41 min
Sep 8, 1:48 PM MDTSpecial Weather StatementPIHBannock42 min
Sep 8, 2:29 PM MDTSpecial Weather StatementPIHCaribou61 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.